Hail, Riley
- When
- September 3, 7:00 PM CST to 7:04 PM CST
- Where
- Riley County, 3.5 mi S of Manhattan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.130, -96.570
A few thunderstorms formed across northeast Kansas, producing marginally severe hail and a couple wind damage reports in Jefferson and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few thunderstorms formed across northeast Kansas, producing marginally severe hail and a couple wind damage reports in Jefferson and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 5:28 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 628 PM CDT MON SEP 3 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TONIGHT AND TUESDAY)... STRONG BOUNDARY LAYER HEATING BEHIND A SLOWLY NORTHWARD MOVING WARM FRONT HAS ALLOWED SURFACE TEMPS TO WARM UP INTO THE LOWER 100 DEGREE RANGE. CURRENTLY THIS WARM FRONT RESIDES ALONG INTERSTATE 70...AND IS PRETTY EVIDENT CONSIDERING TEMPS ARE IN THE LOWER TO MID 80S IN SOUTHERN NEBRASKA AND MID TO UPPER 90S ALONG THE INTERSTATE. SURFACE ANALYSIS DONE AT 18Z INDICATES THAT A SURFACE LOW IS PRESENT NEAR KSLN. THE PREVIOUSLY MENTIONED WARM FRONT EXTENDS E-W FROM THE SURFACE LOW TOWARD THE KC METRO AREA...WHILE TO THE WEST OF THE SURFACE LOW A WEAK COLD FRONT...MORE DEFINED FOR ITS WIND SHIFT TO THE NORTHWEST RATHER THAN A THERMAL GRADIENT...CURRENTLY RESIDES. SOUTHWEST WINDS AHEAD OF THE COLD FRONT AND STRONG HEATING ACROSS SOUTHWEST KANSAS HAS FORMED A DRY LINE...WHICH CURRENTLY RUNS S-SW OUT OF KSLN TOWARD KPTT. VISIBLE IMAGERY INDICATES THAT AREAS WITH THE STRONGEST SURFACE HEATING...NAMELY BEHIND THE WARM FRONT...HAS FORMED A CU FIELD...WHICH INDICATES THAT CONVECTIVE TEMP IS ABOUT TO BE REACHED. MITIGATING WIDESPREAD DEEP CONVECTION IS A WARM NOSE AROUND 850 MB...WHICH IS CREATING A SMALL AMOUNT OF CINH. FORECAST MODEL SOUNDINGS SHOW THAT CINH ERODING BY 21Z TO 22Z WHICH MAY ALLOW FOR ISOLATED DEEP CONVECTION TO BEGIN. RADAR TRENDS ALREADY INDICATE THAT SOME DEEP CONVECTION HAS COMMENCED IN SOUTHEAST KANSAS...BUT WITH THE WEAK CAP STILL IN PLACE IT MAY BE ANOTHER COUPLE HOURS BEFORE STORMS CAN REALLY EVOLVE. SHORT RANGE MODELS...NAMELY THE HRRR AND 4 KM WRF MODELS BOTH INDICATE THAT A FEW AFTERNOON STORMS COULD FORM IN THE WARM SECTOR...LIKELY ALONG CONVERGENCE ZONES ASSOCIATED WITH THE AFOREMENTIONED BOUNDARIES. GIVEN STRONG BOUNDARY LAYER INSTABILITY CHARACTERIZED BY ML CAPE VALUES BETWEEN 2000 AND 3000 J/KG EXPECT ANY UPDRAFT WHICH IS ABLE TO OVERCOME THE CAP TO BE FAIRLY ROBUST. ALSO GIVEN THAT THE AREA COULD SEE BETWEEN 20 AND 30 KTS OF 0-6 KM SHEAR THERE IS A CHANCE THAT THE CONVECTIVE UPDRAFTS COULD HAVE LONGER LIFE TO THEM. GIVEN THE VERY WARM SURFACE TEMPS AND HIGH T-TD SPREAD THE MAIN CONVECTIVE HAZARD WILL BE STRONG WIND GUSTS AND POSSIBLY SOME LARGE HAIL WITH ANY THUNDERSTORM WHICH MAY GET GOING. ISOLATED STRONG/SEVERE THUNDERSTORM CHANCES WILL WANE AROUND SUNSET ONCE THE SURFACE HEATING WANES. FOR TONIGHT ISENTROPIC CHARTS ALONG THE 315K AND 320K SURFACES INDICATES GOOD ISENTROPIC UPGLIDE ACROSS MOST OF NORTH KANSAS INTO EASTERN NEBRASKA. BETTER CONDENSATION PRESSURE DEFICITS ALONG THIS AREA OF ISENTROPIC ASCENT IS LOCATED NORTH AND EAST OF THE FORECAST AREA...SO THE LIKELIHOOD OF RAIN WILL BE BEST IN THE FAR NORTHEASTERN PART OF KANSAS...AND WILL DIMINISH RAPIDLY TOWARD THE SOUTHWESTERN PORTIONS OF THE CWA. TUESDAY MORNING EXPECT THE COMPLEX OF THUNDERSTORMS TO PUSH SOUTHEASTWARD ACROSS WESTERN MISSOURI...POSSIBLY SPILLING INTO FAR EASTERN KANSAS. WILL KEEP A SLIGHT CHANCE OF POPS GOING SOUTHEAST OF INTERSTATE 35 THROUGH 12Z...BUT THE COMPLEX WILL LIKELY BE LOCATED FURTHER EAST. AN AREA OF CONVERGENCE WILL SET UP ACROSS FAR SOUTHERN KANSAS...WHICH COULD KICK OFF SOME DIURNALLY DRIVEN SHOWERS BY MID DAY. WILL GO WITH A SLIGHT CHANCE FOR THUNDERSTORMS IN AREAS SOUTH OF THE INTERSTATE FOR THESE SHOWERS. OTHERWISE ANOTHER WARM DAY IS IN STORE FOR NORTHEAST KANSAS...ALTHOUGH MIXING TO AROUND 850-900 MB SHOULD PRECLUDE TEMPS FROM REACHING THE TRIPLE DIGITS. EXPECT DAYTIME HIGHS TO REMAIN IN THE MIDDLE TO UPPER 90S. JL LONG TERM FORECAST (TUESDAY NIGHT THROUGH MONDAY)... A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE MIDWEST AND OH VALLEY BY THE END OF THE WEEK. THE UPPER FLOW WILL GRADUALLY BECOME NORTHWESTERLY ALOFT THROUGH THE WEEK. MINOR H5 TROUGHS EMBEDDED IN THE UPPER FLOW WILL DIG SOUTHEAST ACROSS THE PLAINS. TUESDAY NIGHT...THE FIRST H5 TROUGH WILL DIG FROM THE NORTHERN HIGH PLAINS EAST-SOUTHEAST ACROSS NE INTO WESTERN IA TUESDAY NIGHT. A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA. SURFACE CONVERGENCE AHEAD OF THE FRONT ALONG WITH ISENTROPIC LIFT NORTHWEST OF THE FRONT...ALONG WITH ASCENT AHEAD OF THE H5 TROUGH WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. THE NORTHEAST COUNTIES MAY HAVE THE HIGHEST PROBABILITIES FOR THUNDERSTORMS...ESPECIALLY IF A COMPLEX OF THUNDERSTORMS CAN DEVELOP ACROSS CENTRAL NE AND MOVE SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA. ANY THUNDERSTORM COMPLEX MAY POSE A THREAT FOR STRONG SURFACE OUTFLOW WINDS. WEDNESDAY...THE FRONT WILL PUSH SOUTH OF THE CWA AND STALL OUT ACROSS NORTHERN OK. A FEW ELEVATED SHOWERS MAY BE POSSIBLE NORTH OF THE FRONT ACROSS THE SOUTHERN COUNTIES OF THE CWA WEDNESDAY MORNING. HIGHS WILL BE ONLY REACH THE MID 80S ACROSS THE NORTHERN COUNTIES OF THE CWA...WITH LOWER 90S ACROSS THE EXTREME SOUTHEAST COUNTIES. THURSDAY...THUNDERSTORM CHANCES WILL RETURN AS THE STATIONARY FRONT ACROSS NORTHERN OK BEGINS TO MOVE NORTH AS A WARM FRONT. ELEVATED THUNDERSTORMS MAY FORM ACROSS THE WESTERN COUNTIES OF THE CWA AND MOVE SOUTHEAST ACROSS THE CWA DURING THE AFTERNOON HOURS. A MORE AMPLIFIED H5 TROUGH WILL DIG SOUTHEAST FROM WESTERN CANADA INTO THE NORTHERN HIGH PLAINS. SOUTHERLY LOW-LEVEL FLOW WILL RETURN DEEPER MOISTURE NORTHWARD AS THE WARM FRONT LIFTS INTO NORTHERN KS. THURSDAY NIGHT...THE AMPLIFYING H5 TROUGH WILL DIG SOUTHEAST ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. A STRONG COLD WILL PUSH SOUTHEAST ACROSS THE CWA. STRONG ASCENT AHEAD OF THE H5 TROUGH AND SURFACE CONVERGENCE AHEAD OF THE FRONT WILL CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE CWA AND THEN MOVE SOUTHEAST INTO WESTERN MO AFTER MIDNIGHT. MOST AREAS WILL PROBABLY SEE ONE HALF TO ONE INCH OF RAINFALL. SOME OF THE THUNDERSTORMS DURING THE EVENING HOURS MAY BE STRONG TO SEVERE. FRIDAY...PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE CWA AS THE H5 TROUGH DIGS SOUTHEAST ACROSS EASTERN NE INTO SOUTHWEST MO. THE RAIN SHOULD MOVE SOUTHEAST OF THE CWA FRIDAY EVENING AS A SFC RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD. HIGHS ON FRIDAY WILL BE COOLER WITH CLOUD COVER AND NORTHERLY SFC WINDS. HIGHS MAY ONLY REACH THE MID 70S TO AROUND 80 DEGREES. SATURDAY THROUGH MONDAY...EXPECT COOLER WEATHER WITH MOSTLY SUNNY SKIES. THE H5 TROUGH WILL AMPLIFY INTO A CLOSED UPPER LOW ACROSS THE MID MS RIVER VALLEY AND MOVE SOUTHEAST ACROSS THE SOUTHEASTERN CONUS. THE CENTER OF THE SFC RIDGE WILL BUILD SOUTHWARD ACROSS EASTERN KS ON SATURDAY AND SUNDAY...THEN GRADUALLY SHIFT EASTWARD INTO MO ON MONDAY. LOW-LEVEL CAA ON SATURDAY WILL ONLY ALLOW HIGHS TO REACH INTO THE LOWER TO MID 70S...EVEN WITH INSOLATION. HIGHS SUNDAY WILL BE SLIGHT WARMER WITH LIGHT WINDS SLOWLY SHIFTING TO THE SOUTHEAST LATE IN THE DAY. SOUTHERLY SURFACE WINDS WILL HELP TO WARM HIGH TEMPERATURES INTO THE LOWER TO MID 80S. GARGAN && .AVIATION... CHANCES FOR CONVECTION AT THE TERMINALS ARE NOT ZERO WITH MULTIPLE SURFACE BOUNDARIES NEARBY...BUT TOO LOW FOR INCLUSION. WEAK LOW PRESSURE IN THE AREA SHOULD KEEP WINDS ON THE LIGHT SIDE FOR THE MOST PART. SHOULD BE ENOUGH CLOUDS WITH ONLY SHALLOW MOISTURE TO KEEP BR/FG FROM DEVELOPING AROUND 11Z. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT MON SEP 3 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-042045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CDT MON SEP 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AFTERNOON HEAT INDICES TODAY WILL COMMONLY BE NEAR 100 TO AROUND 105 DEGREES. THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS...MAINLY ACROSS NORTHEAST KANSAS AND EAST CENTRAL KANSAS...MAY PRODUCE STRONG GUSTY WINDS LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS NORTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY WINDS AND SOME HAIL FROM LATE AFTERNOON INTO THE EVENING. MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY THROUGH EARLY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON SEP 3 2012
KSZ035-032330-
DICKINSON-
559 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...
THROUGH 630 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING STRONG OUTFLOW WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...ABILENE
AIRPORT...WOODBINE...HOPE AND HERINGTON.
&&
LAT...LON 3891 9737 3889 9694 3861 9693 3860 9701
3860 9737
TIME...MOT...LOC 2259Z 242DEG 16KT 3861 9729The Topeka radar (KTWX), 33 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A large gas grill was blown 20 feet into the side of a truck. The truck door and siding were damaged. The grill was then blown into the nearby field.
A 12 inch limb was blown down from a live tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412938, 412939, 412940.